Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 119, NWS Bismarck, ND

July 17, 2003Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2003, 2:19 AM MDT for Dunn County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 2:19 AM MDT (08:19 UTC)
Expired
Jul 17, 2003, 3:15 AM MDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dunn County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS53 KBIS 170819
SVRBIS
NDC025-170915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
218 AM MDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 315 AM MDT(415 AM CDT)

* AT 218 AM MDT(318 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM OVER KILLDEER...OR ABOUT 35 MILES
  NORTH OF DICKINSON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNN CENTER AT 225 AM MDT
  HALLIDAY AND TWIN BUTTES AT 250 AM MDT
  DODGE AT 305 AM MDT

LAT...LON 4759 10283 4727 10287 4716 10218 4758 10224

$$
VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:50 AM MDT, 29 minutes earlier.

Area forecast discussion, Jul 17, 1:50 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 AM CDT THU JUL 17 2003

CURRENTLY CONVECTION FROM EASTERN MONTANA IS MAKING ITS WAY INTO
WESTERN ZONES. FIRST WARNING WAS JUST ISSUED BY KISN. THIS WAVE
PROGGED BY MODELS TO MOVE EAST SOUTHEASTWARD THROUGH THE
REGION...MAINLY AFFECTING SOUTHERN HALF OF CWA.

WEATHER PATTERN OVER THE NEXT COUPLE OF DAYS IS VERY DEPENDANT ON
THE WEST TO EAST BOUNDARY OVER THE NORTH DAKOTA. ITS SOUTHWARD AND
NORTHWARD MOVEMENT THROUGH FRIDAY NIGHT WILL BE THE MAIN PLAYER FOR
CONVECTIVE ACTIVITY. ITS TIMING FOR MOVEMENT IS THE
PROBLEM...THOUGH. 00Z AVN AND ETA STILL CANNOT COME INTO AGREEMENT
ON IT. BOTH...HOWEVER...INDICATE A PERIOD OR TWO OF HEAVY RAIN. WILL
CONTINUE TO MENTION ITS POSSIBILITY IN THE HWO...RATHER THAN THE
ZONES...DUE TO THE UNCERTAINTY OF ITS TIMING. AVN AND ETA BOTH STILL
INDICATE 40-45 K INDEX VALUES AS WELL AS PW OF 1.50 INCHES AT TIMES.
AS LONG AS THE FORCING ARRIVES AT THE CORRECT TIME...I WOULD THINK
TONIGHT WOULD BE A BETTER SCENARIO FOR CONVECTION...WITH 80-90 KT
UPPER JET PASSAGE AND BETTER INSTABILITY. FRIDAY NIGHT ALSO APPEARS
TO BE A BIT MORE FAVORABLE.

HIGH TEMPERATURES ARE A PROBLEM TODAY...WITH DEPENDENCE ON CLOUD
COVER. I KEPT ON THE HIGHER SIDE OF GUIDANCE. I FEEL WE WILL
PROBABLY GET A LITTLE MORE RADIATION THAN THE MODELS
ADVERTISE...EVEN THOUGH IN INCREASE IN SURFACE DEWPOINTS WILL KEEP
TEMPS FROM RAISING AS HIGH AS THEY HAVE THE LAST COUPLE OF DAYS.

.BIS...NONE.
SHULZ
Hazardous weather outlook, Jul 16, 3:45 AM MDT, 22 hours 34 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
445 AM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EXISTS ON THURSDAY AND
THURSDAY NIGHT. THE POSSIBILITY EXISTS FOR SOME OF THESE STORMS TO
PRODUCE VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SHULZ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:08 PM MDTSevere Thunderstorm WarningBISEmmons67 min
Jul 17, 4:49 PM MDTSevere Thunderstorm WarningBISGolden Valley41 min
Jul 17, 5:32 PM MDTSevere Thunderstorm WarningBISGolden Valley, Slope58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.